Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 270, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 6, 2012, 3:28 PM EDT for Augusta County, Rockingham County, City of Staunton, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2012, 3:28 PM EDT (19:28 UTC)
- Expired
- Aug 6, 2012, 4:04 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Augusta County, VA, City of Staunton, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 151 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
452 WUUS51 KLWX 061928 SVRLWX VAC015-165-790-062015- /O.NEW.KLWX.SV.W.0270.120806T1928Z-120806T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 328 PM EDT MON AUG 6 2012 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA... NORTHEASTERN CITY OF STAUNTON IN WESTERN VIRGINIA... NORTHEASTERN AUGUSTA COUNTY IN WESTERN VIRGINIA... * UNTIL 415 PM EDT * AT 324 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 14 MILES NORTH OF STAUNTON...OR 13 MILES SOUTHWEST OF HARRISONBURG...AND WAS MOVING SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... GROTTOES... STAUNTON... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INDOORS IMMEDIATELY. LAT...LON 3826 7881 3812 7905 3837 7921 3844 7908 TIME...MOT...LOC 1928Z 316DEG 10KT 3835 7907 $$ JRK
1 follow-up statement
034 WWUS51 KLWX 062004 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 404 PM EDT MON AUG 6 2012 VAC015-165-790-062014- /O.CAN.KLWX.SV.W.0270.000000T0000Z-120806T2015Z/ ROCKINGHAM VA-CITY OF STAUNTON VA-AUGUSTA VA- 404 PM EDT MON AUG 6 2012 ...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR THE CITY OF STAUNTON...AND AUGUSTA AND ROCKINGHAM COUNTIES... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3826 7881 3812 7905 3837 7921 3844 7908 TIME...MOT...LOC 2004Z 316DEG 10KT 3828 7898 $$ KRW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:50 AM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 6, 10:50 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 AM EDT MON AUG 6 2012 .SYNOPSIS... STATIONARY FRONT OVER THE AREA WILL BECOME DIFFUSE TODAY. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION MIDWEEK. THE NEXT COLD FRONT WILL APPROACH LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... WSW-ENE-ORIENTED SFC FRONTAL BOUNDARY OVER THE NRN MID- ATLANTIC REGION HAS MADE LITTLE SWD PROGRESS LAST NGT AND THIS MRNG. DEWPOINTS ARE IN THE 50S AND LOWER 60S NORTH OF THE BOUNDARY IN PA...LOWER 70S ALONG AND SOUTH OF THE BOUNDARY IN THE CWA. MEANWHILE...A PRE- FRONTAL SFC TROUGH IS LOCATED NEAR NHK AND JUST SOUTH OF CHO- EZF. WHILE SIGNIFICANT MID-LVL DRY AIR ADVECTION WILL OCCUR TDA...IT WILL HAVE LESS OF AN IMPACT IN THE LLVLS AS BOUNDARY-LAYER WINDS PARALLEL THE FRONT. EFFECTS OF MID-LVL DRYING WILL BE MUCH LESS OVER CENTRAL VA AND SRN MD THAN LOCALES FARTHER NORTH. AS A RESULT...MOST BREAKS IN THE CLOUDS THIS MRNG AND EARLY AFTN WILL BE NORTH OF DC...WHILE AREAS TO THE SOUTH WILL STAY MAINLY CLOUDY WITH INTERMITTENT SHOWERS. IT WILL NOT TAKE MUCH HEATING THIS MRNG TO INITIATE AFTN CONVECTION. HI-RES MODEL REFLECTIVITY IN AGREEMENT WITH CONVECTION DEVELOPING OVER SOUTHERN AND CENTRAL VA...NEAR THE SFC TROUGH. WHILE MOST OF THE ACTIVITY SHOULD STAY SOUTH OF THE CWA THIS AFTN...ADDITIONAL CONVECTION MAY DEVELOP FARTHER NORTH ALONG A DIFFERENTIAL HEATING BOUNDARY ON THE NRN FRINGE OF THE DENSE CLOUD COVER. GRADIENT OF POPS THIS AFTN IS FAIRLY TIGHT...RANGING FROM LIKELY FROM CENTRAL VA AND LWR SRN MD TO SLIGHT CHANCE IN THE NRN SUBURBS OF DC. THE SETUP FOR A WET MICROBURST WILL INCREASE AS MID-LVL DRY AIR MOVES ATOP A WARM/MOIST BOUNDARY LAYER. HOWEVER...THE POTENTIAL FOR SEVERE STORMS IS LOW DUE CLOUD COVER LIMITING DESTABILIZATION. DIURNAL CONVECTION SHOULD PUSH SOUTH OF THE CWA BY THE LATE AFTN. LOWER DEWPOINTS AND MORE CLEARING NEAR THE MASON-DIXON LINE WILL YIELD A HIGHER THAN USUAL N-S TEMPERATURE GRADIENT ACROSS THE CWA...WITH MIN TEMPS RANGING FROM THE LOW 60S IN NRN MD TO LOW/MID 70S SOUTH/EAST OF I-95. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... LIKE MOST OF THE COLD FRONTS THAT HAVE CROSSED THE AREA THIS SUMMER...THE FRONTAL BOUNDARY CURRENTLY MOVING OVER TOWARD THE AREA WILL STALL TO OUR SOUTH FOR A COUPLE OF DAYS. THE STALLED BOUNDARY WILL BE CLOSE ENOUGH TO KEEP A LOW CHANCE OF POPS ACROSS THE SRN TIER OF THE CWA TUE AND WED. THE LATEST GFS RUN IS A BIT MORE AGGRESSIVE W/ PRECIP CHANCES ON WED. MOISTURE WILL BE ON THE INCREASE AFTER A RELATIVE LULL ON TUE...SO AT LEAST ISOLATED SHOWERS/TSTMS ALONG THE HIGHER TERRAIN NOT OUT OF THE QUESTION. A WEAK COLD FRONT WILL WASH-OUT ACROSS THE AREA AS IT APPROACHES FROM THE NW ON WED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... ANOTHER WEEK BEING UNDER AN UPPER TROUGH...WHILE A HIGH PRESSURE RIDGE CONTINUES TO RESIDE OVER THE WRN HALF OF THE COUNTRY. HIGH TEMPS EACH DAY THIS WEEK WILL TOP OUT IN THE U80S/NEAR 90...WHICH IS NEAR AVERAGE FOR THIS TIME OF YEAR. ADD A COUPLE OF DEGREES TO ARRIVE AT THE TYPICAL HEAT INDEX VALUES WE'LL EXPERIENCE EACH DAY...SINCE DEWPOINTS WILL STAY IN THE U60S MUCH OF THE WEEK. THE SECOND HALF OF THE WEEK WILL BE MARKED BY INCREASING CHANCES FOR PRECIP AS AN UPPER VORT DIGS DOWN ACROSS THE UPPER MIDWEST AND DEEPENS THE OVERHEAD UPPER WAVE. THIS DEEPER TROUGH WILL THEN STRENGTHEN THE MOISTURE FETCH FROM THE GULF/SRN ATLC AND INITIATE SHOWERS AND TSTMS THU AND FRI. THE LOW PRESSURE SYSTEM WILL THEN TAKE OFF TOWARD NEW ENGLAND NEXT WEEKEND. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... HUMID AMS ACRS TERMINALS THIS MRNG...W/ A FEW SHOWERS IMPACTING CENRAL VA AND SRN MD. CIGS WILL REMAIN VFR THIS MRNG. DIFFUSE CDFNT MAY REACH NRN TERMINALS THIS AFTN...THO DONT THINK IT/LL MAKE IT TO CHO. CIGS WL LIFT...BUT TIL FROPA...THERE/S A TSRA RISK. CONFIDENCE TOO LOW AND LKLY CVRG TOO SCANT TO INCL IN TAFS...BUT ITS WORTH MNTNG HERE. NOT ONLY DOES PCPN BECOME A QSTN... WIND DIRECTION ALSO BECOME MORE UNCERTAIN. W/NW FLOW DURING THE MID-LT MRNG MAY TURN BACK SWLY AT SOME PT. UNSURE IF THAT PT WL BE MID AFTN OR SOMETIME AT NGT. DIURNAL DCPLG MAY MAKE THIS ISSUE MOOT. WITH A COLD FRONT STALLING JUST TO OUR SOUTH DURING THE MIDDLE PART OF THE WEEK...THE AREA WILL BE MAINLY DRY - OUTSIDE OF A FEW ISOLATED SHOWERS/TSTMS DURING THE AFTN-EVE HRS. A MORE POTENT LOW PRESSURE SYSTEM WILL THEN APPROACH THE AREA ON THU...BRINGING ANOTHER CHANCE FOR PRECIP THU AFTN THROUGH SAT MRNG - FRI BEING THE BEST CHANCE FOR WIDESPREAD SHOWER/TSTM ACTIVITY. WINDS WILL BE MAINLY LIGHT EACH DAY...W/ A STEADY SLY BREEZE EACH AFTN THIS WEEK. && .MARINE... WINDS HAVE SHIFTED OUT OF THE W-NW AS SFC TROUGH MOVES THRU THE REGION. WINDS WILL REMAIN AROUND 10 KT WITH GUSTS TO 15 KT THRU THIS AFTN. ALSO WORTH MENTIONING IS THE THUNDER RISK W/IN WARM SECTOR /MARKED BY SLY FLOW/. LCLLY GUSTY WNDS AND LTNG BOTH HAZARDS ACROSS THE SRN MARINE ZONES. THIS SHUD PUSH S OF WATERS BY THE EVE. WINDS WILL DROP OFF TUE AND WED...WELL BEHIND THE PASSAGE OF A COLD FRONT THAT WILL RESIDE OVER THE VA/NC BORDER. THIS FEATURE WILL BEGIN TO TRAVEL BACK NWD WED INTO THU...AS ANOTHER UPPER LOW DROPS DOWN ACROSS THE AREA TO CLOSE-OUT THE WORK WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...KLEIN PREV DISC...HTS/GMS
Hazardous weather outlook, Aug 6, 12:04 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1204 PM EDT MON AUG 6 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 071000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1204 PM EDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS FRIDAY COULD BE SEVERE. THERE IS STILL CONSIDERABLE FORECAST UNCERTAINTY...SO CONTINUE TO MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-071000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1204 PM EDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS FRIDAY COULD BE SEVERE. THERE IS STILL CONSIDERABLE FORECAST UNCERTAINTY...SO CONTINUE TO MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 6, 12:38 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1238 PM EDT MON AUG 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 ESE HIGHLANDTOWN 39.28N 76.53W
08/05/2012 BALTIMORE CITY MD TRAINED SPOTTER
TREE BRANCHES 5-6 INCHES IN DIAMETER WERE BLOWN DOWN BY
STRONG THUNDERSTORM WINDS.
&&
EVENT NUMBER LWX1201036
CJLLocal storm report, Aug 6, 1:27 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT MON AUG 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 1 NNW BETHEL 38.78N 77.82W
06/29/2012 FAUQUIER VA TRAINED SPOTTER
SAW A TREE DOWN ON ROUTE 17 BETWEEN MARSHALL AND
WARRENTON DUE TO STRONG THUNDERSTORM WINDS.
&&
EVENT NUMBER LWX1201037
CJLLocal storm report, Aug 6, 1:43 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT MON AUG 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG WARRENTON 38.72N 77.79W
08/05/2012 FAUQUIER VA 911 CALL CENTER
MULTIPLE TREES AND TREE LIMBS DOWN FROM STRONG
THUNDERSTORM WINDS FROM WARRENTON NORTHWARD.
&&
EVENT NUMBER LWX1201038
CJLSpecial weather statement, Aug 6, 3:21 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 321 PM EDT MON AUG 6 2012 VAZ025-026-061945- ROCKINGHAM VA-AUGUSTA VA- 321 PM EDT MON AUG 6 2012 ...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM AND AUGUSTA COUNTIES... AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SANGERVILLE... MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE BRIDGEWATER. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3837 7878 3814 7894 3835 7921 3851 7912 TIME...MOT...LOC 1921Z 298DEG 10KT 3837 7908 CLS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:21 PM EDT | Special Weather Statement | LWX | City of Harrisonburg | 24 min |
| Aug 6, 3:43 PM EDT | Special Weather Statement | LWX | Highland | 47 min |
| Aug 6, 7:17 PM EDT | Special Weather Statement | LWX | Orange | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.